zbMATH — the first resource for mathematics

Population dynamics of mosquito-borne disease: Persistence in a completely heterogeneous environment. (English) Zbl 0647.92015
The m/n model of mosquito-borne disease is studied. m/n model means that infected hosts and mosquitos are divided into groups (patches) and a mosquito belonging to any one of n vector patches can take blood from any of m host patches. The condition for extinction or persistence of the infection involves the so-called basic reproductive rate for the m/n model R(m/n).
If R(m/n)\(\leq 1\), the infection becomes extinct, whereas the number of infectives and susceptibles approaches constant positive levels in all patches if \(R(m/n)>1\). The basic reproductive rate for the m/n model can be estimated against the basic reproductive rate for the corresponding m/1, 1/1 and 1/m models.
On the other hand each of the four R(m/n), R(m/1), R(1/1), R(1/m) is the product of two factors, one is the basic reproductive rate for the 1/1 model, the second is called heterogeneity factor and denoted by f(m/1), f(1/1), f(1/m), respectively. Lower and upper estimates for the heterogeneity factor are given.
An accurate analysis of the mathematical model is made. The study of the stability of the 0 solution and the existence and the form of the eigenvalues of a suitable matrix leads to the main results about R(m/n).
Reviewer: S.Totaro

92D25 Population dynamics (general)
Full Text: DOI
[1] Aron, J.L.; May, R.M., The population dynamics of malaria, (), 139-179
[2] Bailey, N.T.J., The mathematical theory of infectious diseases and its applications, (1975), Griffin London · Zbl 0115.37202
[3] Bailey, N.T.J., The biomathematics of malaria, (1982), Griffin London · Zbl 0494.92018
[4] Dye, C.; Hasibeder, G., Population dynamics of mosquito-borne disease: effects of flies which bite some people more frequently than others, Trans. R. soc. trop. med. hyg, 80, 69-77, (1986)
[5] Holling, C.S., The functional response to prey density and its role in mimicry and population regulation, Mem. entomol. soc. canad, 45, 1-60, (1965)
[6] Lajmanovich, A.; Yorke, J.A., A deterministic model for gonorrhea in a non–homogeneous population, Math. biosci, 28, 221-236, (1976) · Zbl 0344.92016
[7] Macdonald, G., The epidemiology and control of malaria, (1957), Oxford Univ. Press London
[8] Nold, A., Heterogeneity in disease-transmission modeling, Math. biosci, 52, 227-240, (1980) · Zbl 0454.92020
[9] Ross, R., The prevention of malaria, (1911), Murray London
[10] Seneta, E., Non-negative matrices and Markov chains, (1981), Springer New York · Zbl 0471.60001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.